The most common and significant cause of disturbances in the normal gastrointestinal microflora is the administration of antimicrobial agents. The microflora can be influenced by antimicrobial agents because of incomplete absorption of any orally administered antimicrobial agent, secretion of an antimicrobial agent by the salivary glands and in the bile, or secretion from the intestinal mucosa. In most cases the influence is not beneficial to the patient because suppression of the indigenous microorganisms often permits potential pathogens to overgrow and cause septic conditions, diarrhea, or colitis. Antimicrobial agents that influence the normal microflora also promote the emergence of antimicrobial-resistant strains. The authors' experience on the impact of different beta-lactams, erythromycin, clindamycin, tetracycline, and nitroimidazoles on the gastrointestinal microflora and the risk of infections when these agents are used is reviewed.